Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 30, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Sep 25, 2020, 12:45 PM EDT for 6 counties in Michigan. It took effect at Sep 26, 2020, 11:00 AM EDT. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2020, 12:45 PM EDT (16:45 UTC)
- In effect from
- Sep 26, 2020, 11:00 AM EDT
- Expired
- Sep 27, 2020, 3:58 PM EDT
- In force
- 29 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669 WHUS43 KGRR 251645 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1245 PM EDT Fri Sep 25 2020 MIZ037-043-050-056-260045- /O.NEW.KGRR.BH.S.0030.200926T1500Z-200927T2000Z/ Mason-Oceana-Muskegon-Ottawa- 1245 PM EDT Fri Sep 25 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From Saturday morning through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South winds of 15 to 25 knots will build waved to as high as 5 feet by early afternoon on Saturday and to as high as 8 feet Saturday evening. South facing piers will be the most hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
8 follow-up statements
831 WHUS43 KGRR 251929 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 329 PM EDT Fri Sep 25 2020 MIZ037-043-050-056-260330- /O.CON.KGRR.BH.S.0030.200926T1500Z-200927T2000Z/ Mason-Oceana-Muskegon-Ottawa- 329 PM EDT Fri Sep 25 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From Saturday morning through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South winds of 15 to 25 knots will build waved to as high as 5 feet by early afternoon on Saturday and to as high as 8 feet Saturday evening. South facing piers will be the most hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
816 WHUS43 KGRR 260242 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1042 PM EDT Fri Sep 25 2020 MIZ037-043-050-056-261045- /O.CON.KGRR.BH.S.0030.200926T1500Z-200927T2000Z/ Mason-Oceana-Muskegon-Ottawa- 1042 PM EDT Fri Sep 25 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From Saturday morning through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
910 WHUS43 KGRR 260733 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 333 AM EDT Sat Sep 26 2020 MIZ037-043-050-056-261545- /O.CON.KGRR.BH.S.0030.200926T1500Z-200927T2000Z/ Mason-Oceana-Muskegon-Ottawa- 333 AM EDT Sat Sep 26 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From this morning through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
503 WHUS43 KGRR 261827 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 227 PM EDT Sat Sep 26 2020 MIZ037-043-050-056-270230- /O.CON.KGRR.BH.S.0030.000000T0000Z-200927T2000Z/ Mason-Oceana-Muskegon-Ottawa- 227 PM EDT Sat Sep 26 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From this morning through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Strong southwest winds will build the largest waves to the north of Muskegon this afternoon, tonight and Sunday. The biggest waves will occur tonight as the southwest winds strengthen in between Muskegon and Manistee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
991 WHUS43 KGRR 261956 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 356 PM EDT Sat Sep 26 2020 MIZ064-071-270400- /O.EXB.KGRR.BH.S.0030.000000T0000Z-200927T1800Z/ Allegan-Van Buren- 356 PM EDT Sat Sep 26 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...Through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves will continue to increase this evening and even further overnight. Waves will peak in the 4 to 6 foot range tonight. Higher waves will continue into Sunday morning before subsiding slowly through the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ037-043-050-056-270400- /O.EXT.KGRR.BH.S.0030.000000T0000Z-200927T1800Z/ Mason-Oceana-Muskegon-Ottawa- 356 PM EDT Sat Sep 26 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa and Muskegon counties. * WHEN...Through Sunday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds and waves will peak this evening and tonight in the 6 to 10 foot range. Waves will slowly subside on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
311 WHUS43 KGRR 270747 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 347 AM EDT Sun Sep 27 2020 MIZ037-043-050-056-064-071-271600- /O.EXT.KGRR.BH.S.0030.000000T0000Z-200927T2100Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 347 AM EDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa and Muskegon counties. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds and waves will peak this evening and tonight in the 5 to 9 foot range. The most dangerous conditions will be on the south side of piers. Waves will slowly subside this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
364 WHUS43 KGRR 271513 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1113 AM EDT Sun Sep 27 2020 MIZ037-043-050-056-064-071-272100- /O.CON.KGRR.BH.S.0030.000000T0000Z-200927T2100Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1113 AM EDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa and Muskegon counties. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
152 WHUS43 KGRR 271958 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 358 PM EDT Sun Sep 27 2020 MIZ037-043-050-056-064-071-272100- /O.CAN.KGRR.BH.S.0030.000000T0000Z-200927T2100Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 358 PM EDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves have subsided to 2 to 4 feet. Another Beach Hazards Statement will likely be needed however for the period from late Monday into mid week. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 25, 11:37 AM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Sep 25, 11:37 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1137 AM EDT Fri Sep 25 2020 LATEST UPDATE... Update/Marine .SYNOPSIS... Issued at 318 AM EDT Fri Sep 25 2020 - Remaining mostly dry and mild through Sunday - Best chance for rain Monday Night/Tuesday - Much cooler with occasional chances for rain beyond Tuesday && .UPDATE... Issued at 1137 AM EDT Fri Sep 25 2020 A quick look at the latest satellite and radar loops with consideration to the latest high resolution models runs, I seems to me we will see little if any meaningful precipitation south of Route 20 through Sunday afternoon. There is just to much dry air in the 850 to 500 mb layer for any significant precipitation to happen. A few showers may happen north of Little Sable point late tonight and again late Saturday night into early Sunday but that would be about it. Otherwise, it should be mostly sunny and warm both today and tomorrow. More than likely the high temperatures for both today and tomorrow will not be exceeded again until at the earliest next March. So, if you want to enjoy summer like temperatures do it today and tomorrow. && .DISCUSSION...(Today through next Thursday) Issued at 318 AM EDT Fri Sep 25 2020 -- Remaining mostly dry and mild through Sunday -- The trend for the cold front moving in, and the associated chances of rain have continued to be delayed until late this coming weekend, and more toward early next week. The delay is due to development of the long wave upper low taking a little longer to become established. A couple of the lead short waves stay north and west of the area, taking the best forcing north and west of the area also. That leaves the area under a dry and warm air mass for people to enjoy much of the weekend. We do have some small rain chances up north on Saturday. We do not expect much, if anything to occur as the bulk of the rain will be across the Tip of the Mitt and the U.P.. The front will push over the area on Sunday, however the lingering dry air mass, and the upper forcing with the developing upper low staying west, will keep the first half of Sunday dry. Slowly, but surely, the upper jet, and its associated forcing will inch closer toward the area later Sunday, increasing the chance for rain. With this occuring during the warmest part of the day, we do have sufficient instability to justify a chance of thunder. -- Best chance for rain Monday Night/Tuesday -- The front will be holding over the area Sunday night into Monday, keeping a chance of rain showers over the area. The front holds up as the upper low takes shape, and waves of low pressure start to ride NE along the front. The best chance of rain now looks to come in Monday night and early Tuesday. This is when the area is under the best upper divergence ahead of the upper low, and best moisture transport takes place ahead of the associated surface low riding NE along the front. The trough axis is expected to move east of the area Tuesday afternoon, which should diminish the rain shower activity temporarily. -- Much cooler with occasional chances for rain beyond Tuesday -- It looks like we will likely have a break in rain later Tuesday and into much of Wednesday. The upper jet does not really dive south of the area through this time frame. We will likely be in between lows, which will bring cooler, and some drier air in. The coldest air with this pattern looks to potentially come in for Thursday and beyond. The lower heights will remain in place for most of the eastern portion of the country. Another strong jet max/short wave will dive down, and could take the upper jet core south of the area. This would bring the core of the colder air overhead, which would cause some possible lake effect rain showers near the lake, and instability showers over the land areas. Highs late in the week may struggle to rise out of the 50s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 735 AM EDT Fri Sep 25 2020 Other than some brief patchy fog at KAZO and KJXN, the widespread fog stayed north of the sites as expected. Fog is possible for another hour so so, but the worst is likely behind us. We just expected few-sct cumulus development this afternoon, along with southerly winds picking up, and gusting to around 20 knots or so. These winds will then diminish toward sunset. The wind will then pick up again at KMKG as a core of wind comes in. A steady wind expected tonight should keep fog from forming. && .MARINE... Issued at 1137 AM EDT Fri Sep 25 2020 It seems to me we need to extend our Small Craft advisory into Sunday afternoon. That idea is strongly supported by every model I have looked at (NAM,HRRR, ECMWF, ensembles of the ECMWF and GFS, HREF). The strongest winds are Saturday night. There was some discussion about gales late Saturday into early Sunday but that this point it seems if there were to be gales they would be north of our CWA tomorrow night. This is supported by BUFKIT which the 12z NAM12 and GFS for both the north and south Buoy does not have gales in the mixed layer tonight through Sunday afternoon, or for that matter though Monday. Given how warm it will be tomorrow and that it is Saturday, I could see some folks wanting to go to the beach, so we will also put a beach hazard statement out for tomorrow to go with the Small Craft Advisory. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 8 AM EDT Saturday for LMZ847>849. && UPDATE...WDM SYNOPSIS...NJJ DISCUSSION...NJJ AVIATION...NJJ MARINE...WDM
Hazardous weather outlook, Sep 25, 5:21 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 521 AM EDT Fri Sep 25 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-260930- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 521 AM EDT Fri Sep 25 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Some patchy fog will be possible early this morning. The Big Rapids, Mt. Pleasant, Clare areas will see the most fog. Elsewhere, patchy fog will be possible through sunrise. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A thunderstorm will be possible Saturday and Sunday, with the best chance being Sunday afternoon. Severe weather is not expected. Cloud to ground lightning strikes will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-260930- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 521 AM EDT Fri Sep 25 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will increase this afternoon and this evening. Conditions will become hazardous to Small Craft toward evening, and persist through tonight north of Grand Haven. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Winds and waves will become hazardous to Small Craft for all coastal locations on Saturday and Saturday night. Gales will be possible Saturday night. Conditions will also be hazardous for swimmers along the entire lakeshore. A thunderstorm will be possible Saturday through Sunday, with the best chance being Sunday afternoon. Severe weather is not expected. Cloud to water lightning strikes will be the main threat.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:24 AM EDT | Small Craft Advisory | GRR | 61 hr |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.